- People using electronic cigarettes or e-cigs report they are losing their sense of taste.
- This is commonly being called “vape tongue.”
- The effects appear to be temporary for now.
Electronic cigarette users are losing their sense of taste, a condition known as “vape tongue” or “vaper’s tongue” — medical professionals are sounding the alarm.
Although the condition is temporary and appears to dissipate when users either stop using or cut down on e-cigarette use, it is evidence of just one more negative side effect of using electronic cigarettes.
While there isn’t much published scientific information about the condition, there appears to be plenty of anecdotal evidence supporting it, as dentists and other healthcare practitioners have taken to social media to warn about it. They are urging e-cigarette users to stop or drastically cut down their usage if they have experienced this side effect.
Dr. Bonnie Halpern-Felsher, Professor of Pediatrics at Stanford Medicine, Founder and Executive Director of the university’s Vaping Information, Solutions, and Interventions Toolkit, told Healthline that she was only familiar with the condition through social media, but that she wasn’t aware of any scientific literature on the condition.
Her position is similarly shared by Benjamin Chaffee, DDS, a Professor at the University of California San Francisco School of Dentistry. Dr. Chaffee told Healthline, “There’s not currently reliable evidence to indicate how common the condition is or the mechanisms causing it. This is another example of the many things we do not know about how vaping affects the body. It’s a reason for more research and a reason to approach these products with caution.”
The primary symptom of “vape tongue” is a diminished sense of taste. When all sense of taste is lost, it is referred to medically as ageusia. Those experiencing loss of taste are generally unable to detect a full range of flavors; while flavors that are experienced can be bland or muted. The severity of loss of taste associated with e-cigarette use can vary in severity depending on the user and the frequency of usage.
The exact cause of “vape tongue” isn’t entirely understood. Theories include
“One can imagine that the chemicals in e-cigarettes and especially the flavorants and others, can cause issues with oral health but nothing that we know for sure,” Dr. Halpern-Felsher told Healthline.
Chemical and flavorant additives in e-cigarette liquid are
Although advertised as “vaping,” a person using e-cigarettes/vapes is inhaling an aerosol, not a harmless water “vapor,” which is misleading.
Heating, vaping, or burning an ingredient, even one deemed safe by the FDA for ingestion, can lead to chemical changes that result in unknown chemical changes that haven’t been evaluated.
In addition to “vape tongue,” e-cigarette usage is associated with
More than 2.5 million youths reported using e-cigarettes in the United States in 2022,
“Vape tongue” or “vaper’s tongue” is a condition associated with e-cigarette use that causes individuals to lose their sense of taste.
The condition is temporary, but users should stop or decrease e-cigarette use to regain taste function.
E-cigarettes are known to cause a variety of other deleterious health effects including lung damage.